Alert archive / Kentucky / Flash Flood Warnings in 2020

Flash Flood Warning 24, NWS Louisville, KY

June 28, 2020Breckinridge County, Grayson County, Ohio County, Kentucky

NWS Louisville, KY issued this flash flood warning at Jun 28, 2020, 7:28 AM CDT for Breckinridge County, Grayson County, Ohio County, Kentucky. It was in force for 5 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2020, 7:28 AM CDT (12:28 UTC)
Expired
Jun 28, 2020, 12:30 PM CDT
In force
5 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

Counties Breckinridge County, KY, Grayson County, KY, Ohio County, KY

The radar

The Louisville radar (KLVX), 93 km from the middle of the area, began a volume at 12:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 8:41 AM CDTFLASH FLOODDundee, KYNUMEROUS ROADS FLOODED THROUGHOUT DUNDEE.
Jun 28, 10:00 AM CDTFLASH FLOODBeaver Dam, KYTHREE CARS STALLED OUT IN WATER OVER ROADWAY IN BEAVER DAM. SEVERAL BASEMENTS FLOODED.
Jun 28, 11:00 AM CDTHEAVY RAIN 6.76 N Heflin, KYCOCORAHS STATION KY-OH-9 MASONVILLE 6.0 SSE.
Jun 28, 12:30 PM CDTHEAVY RAIN 5.32 Ene Hartford, KYKENTUCKY MESONET STATION HTFD HARTFORD 3 E.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 73 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 0.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1324 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1324 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

196 
WGUS53 KLMK 281228
FFWLMK
KYC027-085-183-281730-
/O.NEW.KLMK.FF.W.0024.200628T1228Z-200628T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
728 AM CDT Sun Jun 28 2020

The National Weather Service in Louisville has issued a

* Flash Flood Warning for...
  Northwestern Grayson County in central Kentucky...
  Southwestern Breckinridge County in central Kentucky...
  Ohio County in central Kentucky...

* Until 1230 PM CDT.

* At 726 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 2 to 3 inches of rain 
  have already fallen over the past hour. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Hartford, Beaver Dam, Fordsville, Concord, Steff, Ralph, Shreve,
  Neafus, Dogwalk and Pleasant Ridge.

Additional rainfall amounts of 2 to 4 inches are possible in the 
warned area over the next two hours, with the potential for 
localized higher totals. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

&&

LAT...LON 3749 8712 3748 8711 3755 8705 3763 8695
      3762 8692 3767 8682 3771 8686 3770 8672
      3766 8663 3769 8664 3766 8632 3739 8660
      3736 8668 3746 8710 3748 8713

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR

$$

EBW
1 follow-up statement
009 
WGUS73 KLMK 281538
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
1038 AM CDT Sun Jun 28 2020

KYC027-085-183-281730-
/O.CON.KLMK.FF.W.0024.000000T0000Z-200628T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grayson KY-Breckinridge KY-Ohio KY-
1038 AM CDT Sun Jun 28 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT FOR
NORTHWESTERN GRAYSON...SOUTHWESTERN BRECKINRIDGE AND OHIO COUNTIES...

At 1030 AM CDT, Doppler radar and automated gauges indicated heavy 
rain falling across the warned area. 3 to 6 inches of rain have 
fallen this morning. Flash flooding is already occurring. There have 
been multiple reports of flash flooding from Ohio and Grayson 
counties, including impassable roads, stranded vehicles, and flooded 
basements. 

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Radar and automated gauges.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Hartford, Beaver Dam, Fordsville, Concord, Steff, Ralph, Shreve,
Neafus, Dogwalk and Pleasant Ridge.

Additional rainfall amounts of up to 1 inch are possible in the 
warned area into early afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3749 8712 3748 8711 3755 8705 3763 8695
      3762 8692 3767 8682 3771 8686 3770 8672
      3766 8663 3769 8664 3766 8632 3739 8660
      3736 8668 3746 8710 3748 8713

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

EBW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 5:37 AM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 28, 5:37 AM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
637 AM EDT Sun Jun 28 2020

...Updated Aviation Discussion...

.Forecast Update...
Issued at 617 AM EDT Sun Jun 28 2020

...Flash Flooding Likely For Portions of Central Kentucky This
Morning And Early Afternoon...

Flash flood threat is expected to substantially increase within the
next several hours this morning for portions of central KY. Regional
radars are picking up on a WNW to ESE band of precipitation that is
currently over southern IL. This will migrate into central KY around
12z and persist for several hours. Latest HRRR runs indicate swaths
of 2"-4" with isolated higher amounts of rain with this band by
early afternoon, which doesn't seem too unreasonable considering how
heavy rain efficient these storms are.

&&

.Short Term...(Today and tonight)
Issued at 244 AM EDT Sun Jun 28 2020

Mostly quiet at 244am EDT this morning, but the dry and calm
conditions will quickly shift to wet and stormy here shortly.
Regional radars reveal the next wave of precipitation currently over
southern IL and western KY pushing eastward this morning. Moisture
convergence within the 800-700mb layer should help to initiate
additional convection behind this wave later this morning in western
KY, which will eventually end up in our area. Several high-res
models pick up on a narrow area of storm development where this
convergence occurs, though slightly differ on where this band may
set up. In general, it still looks like much of central KY should
see these showers and storms. Storm motions would support a
training/flash flood threat, so the flash flood watch continues to
remain warranted. Have expanded it a bit farther south to account
for some of the uncertainties where the heaviest rain bands may set
up.

There is low confidence in how the afternoon may unfold, and will
largely depend on how the morning convection evolves. The best
moisture convergence will be across s-central KY, so think PoPs
should remain high through the day. As you get closer to the I-64
corridor, leftover boundaries from the morning convection (outflow,
differential heating, etc) may serve as a focus for new development.
Westerly low-level flow will help to advect in slightly more
unstable air, despite the widespread clouds that will likely be in
place. As a result, we could see enough destabilization to also have
a severe threat, which would be heightened by any clearing and/or
surface heating we can achieve. Main threats with the strong to
severe storms will be gusty winds, though small hail will also be
possible. Torrential rainfall is almost a certainty in thunderstorms
with PWATs around 2".

Tonight, the 800-700mb moisture convergence zone will become more NW
to SE oriented. Winds in this layer will increase in strength and
resulting convergence will aid in new storm initiation after 00-03z.
High-res models are in fairly good agreement with the redevelopment
of storms along this convergence zone/boundary, though vary on its
exact placement. In any case, this setup is concerning, as it has
the potential to drop several inches of rain over a large, narrow
swath by the time we get to sunrise Monday morning. Would not be
surprised to see 48 hour totals (ending Monday morning) for a few
locations exceed 5" of rain. Have extended the flash flood watch in
time through 15z Monday morning given that precipitation could still
be ongoing past sunrise Monday morning. The flash flood watch may
also need to be expanded northward to account for this
precipitation, but will not be done at this time given low
confidence in where the convergence zone will set up.

.Long Term...(Monday through Saturday)
Issued at 230 AM EDT Sun Jun 28 2020

Very unsettled pattern is setting up as we go through the long term.
An amplified ridge sets up from the Gulf of Mexico, north through
the Great Lake into western Ontario setting up an omega-blocking
pattern with upper lows on either side of the ridge. One cut-off low
over New England and the other across the Intermountain West. At the
surface, a stalled boundary stretching from Iowa across the Ohio
Valley along the Ohio River back into WV. This boundary will meander
across the region through the middle of the week and looks to be the
focus for showers and storms each day as we remain warm and very
humid. There could also be times of MCS embedded in the NW flow
across the region. Dew Points through the period remain in the upper
60s to even mid 70s. Threat of strong to potentially isolated severe
storms could be present each day with gusty winds, small hail and
torrential rain leading to isolated flash flood threat thanks to
high PWATS of 1.6" to 1.9" through at least Thursday.

The other challenge will be the timing and location of embedded
vortmax in the mid-level flow providing rounds of convection, but
trying to pinpoint their location and timing this far out is
challenging to say the least so will keep PoP chances in the
forecast through the 7 day leading into the 4th of July holiday.

&&

.Aviation...(12Z TAF Issuance)
Issued at 637 AM EDT Sun Jun 28 2020

Widespread showers and thunderstorms are currently impacting the
region. Seeing some visibility reductions in the heavier showers and
stronger storms. Cigs have also began to come down to MVFR levels as
low level stratus moves in from the southwest.

Expect most of the morning hours to remain wet and unsettled, but we
should begin to see some drying in some areas by the afternoon
hours, particularly near and north of the I-64 corridor. New
development of showers and storms may keep the dry period brief, but
confidence in where this redevelopment occurs remains low. The
storms that form this afternoon and early evening would be capable
of gusty and erratic winds.

Overnight hours remain complicated. Models depict a narrow axis of
showers and storms developing after sunset, but vary on where it
will set up. Should this narrow axis of showers/storms set up over a
TAF site, would anticipate multiple hours of poor cigs/vis. This
will likely persist through sunrise tomorrow morning.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch through Monday morning for INZ089.

KY...Flash Flood Watch through Monday morning for KYZ023>029-045>047-
     053>057-061>067-071-073>078-081-082.

&&

Update...DM
Short Term...DM
Long Term...BTN
Aviation...DM
Hazardous weather outlook, Jun 28, 2:03 AM CDT, 5 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
303 AM EDT Sun Jun 28 2020

INZ076>079-083-084-090>092-KYZ030>043-048-049-070-072-290715-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Harrison-Floyd-
Clark-Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Jessamine-Logan-Simpson-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Corydon, New Albany, Jeffersonville, Louisville, La Grange,
Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown,
Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris,
Carlisle, Nicholasville, Winchester, Russellville, Franklin,
and Providence
303 AM EDT Sun Jun 28 2020 /203 AM CDT Sun Jun 28 2020/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Tropical air in place will combine with a slow-moving boundary in
the region to cause several waves of storms today and tonight. Areas
that see repeated thunderstorms could see some flash flooding.

Additionally, some storms could become strong to severe this
afternoon and evening. The main threats with these storms will be
gusty winds. Small hail will also be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Shower and thunderstorm chances will continue into early next week.
Gusty winds will be the main threats with thunderstorms, but
small hail will also be possible. Localized flash flooding will be
possible in areas where thunderstorms repeatedly occur.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any instances of flooding the next couple
of days as well any stronger wind gusts or damage.

INZ089-KYZ023>029-045>047-053>057-061>067-071-073>078-081-082-290715-
Perry-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-Nelson-
Washington-Mercer-Larue-Marion-Boyle-Garrard-Madison-Butler-Edmonson-
Hart-Green-Taylor-Casey-Lincoln-Warren-Allen-Barren-Monroe-Metcalfe-
Adair-Russell-Cumberland-Clinton-
Including the cities of Tell City, Lewisport, Hawesville,
Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown,
Shepherdsville, Bardstown, Springfield, Harrodsburg, Hodgenville,
Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville,
Horse Cave, Greensburg, Campbellsville, Liberty, Stanford,
Bowling Green, Scottsville, Glasgow, Tompkinsville, Edmonton,
Columbia, Jamestown, Burkesville, and Albany
303 AM EDT Sun Jun 28 2020 /203 AM CDT Sun Jun 28 2020/

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Tropical air in place will combine with a slow-moving boundary in
the region to cause several waves of storms today and tonight. Areas
that receive these rains could see some flash flooding, and a Flash
Flood Watch is in effect.

Additionally, some storms could become strong to severe this
afternoon and evening. The main threats with these storms will be
gusty winds. Small hail will also be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Shower and thunderstorm chances will continue into early next week.
Gusty winds will be the main threats with thunderstorms, but
small hail will also be possible. Localized flash flooding will be
possible in areas where thunderstorms repeatedly occur.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any instances of flooding the next couple
of days as well any stronger wind gusts or damage.

DM/BTN

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:24 PM CDTFlash Flood WatchLMKAdair, Allen, Anderson, Barren, Bourbon, Boyle and 43 more3 days
Jun 27, 8:04 PM CDTSpecial Weather StatementLMKBreckinridge26 min
Jun 27, 8:46 PM CDTAreal Flood AdvisoryLMKBreckinridge, Grayson, Hancock, Hardin, Ohio3 hr
Jun 27, 8:58 PM CDTSpecial Weather StatementLMKLincoln, Marion47 min
Jun 27, 9:30 PM CDTSpecial Weather StatementLMKEdmonson, Grayson, Ohio30 min
Jun 27, 9:51 PM CDTSpecial Weather StatementLMKEdmonson, Green, Hart, Metcalfe39 min
Jun 27, 10:28 PM CDTSpecial Weather StatementLMKBarren, Edmonson, Metcalfe32 min
Jun 27, 10:42 PM CDTSpecial Weather StatementLMKAllen, Monroe48 min
Jun 27, 11:33 PM CDTSpecial Weather StatementLMKClinton, Cumberland, Monroe42 min
Jun 28, 4:51 AM CDTAreal Flood AdvisoryLMKButler, Edmonson, Warren3 hr
Jun 28, 7:58 AM CDTSpecial Weather StatementLMKMonroe32 min
Jun 28, 8:08 AM CDTFlash Flood WarningLMKBreckinridge, Butler, Edmonson, Grayson, Hardin, Hart5 hr
Jun 28, 9:30 AM CDTSpecial Weather StatementLMKButler, Edmonson30 min
Jun 28, 9:39 AM CDTAreal Flood AdvisoryLMKButler, Edmonson, Ohio, Warren3 hr
Jun 28, 9:42 AM CDTSpecial Weather StatementLMKButler33 min
Jun 28, 10:10 AM CDTAreal Flood AdvisoryLMKGreen, Hart, Larue3 hr
Jun 28, 10:19 AM CDTSpecial Weather StatementLMKMetcalfe26 min
Jun 28, 11:04 AM CDTAreal Flood AdvisoryLMKBarren3 hr
Jun 28, 11:17 AM CDTSpecial Weather StatementLMKWarren43 min
Jun 28, 11:27 AM CDTSevere Thunderstorm WarningLMKCumberland, Monroe33 min
Jun 28, 11:44 AM CDTFlash Flood WarningLMKButler, Ohio3 hr
Jun 28, 11:51 AM CDTRiver Flood AdvisoryLMKOhio3 hr
Jun 28, 12:04 PM CDTSpecial Weather StatementLMKWarren26 min
Jun 28, 12:08 PM CDTSpecial Weather StatementLMKCumberland22 min
Jun 28, 12:20 PM CDTFlash Flood Warning Considerable damage threatLMKGrayson, Ohio4 hr
Jun 28, 12:29 PM CDTSpecial Weather StatementLMKLogan, Warren31 min
Jun 28, 12:41 PM CDTRiver Flood WarningLMKOhio72 hr
Jun 28, 12:47 PM CDTAreal Flood WarningLMKEdmonson, Grayson3 hr
Jun 28, 12:53 PM CDTFlash Flood WarningLMKButler, Logan, Warren3 hr
Jun 28, 1:01 PM CDTSpecial Weather StatementLMKAllen, Simpson29 min
Jun 28, 1:40 PM CDTSpecial Weather StatementLMKAllen35 min
Jun 28, 2:08 PM CDTAreal Flood AdvisoryLMKAllen, Logan, Simpson4 hr
Jun 28, 2:36 PM CDTAreal Flood AdvisoryLMKOhio74 min
Jun 28, 3:00 PM CDTFlash Flood WarningLMKAllen, Logan, Simpson4 hr
Jun 28, 3:09 PM CDTSpecial Weather StatementLMKLogan36 min
Jun 28, 3:16 PM CDTSevere Thunderstorm WarningLMKAllen, Logan, Simpson29 min
Jun 28, 4:07 PM CDTSpecial Weather StatementLMKLogan23 min
Jun 28, 4:10 PM CDTAreal Flood WarningLMKOhio2 hr
Jun 28, 4:38 PM CDTSpecial Weather StatementLMKLogan22 min

Nearby

Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.